Tornadoes · United States · North Carolina · 2011

EF3 tornado, Jason to Castoria, North Carolina, April 16, 2011

From Jason to Castoria, this EF3 tornado ran 20.4 miles across Wayne, Greene and Lenoir counties on April 16, 2011, touching down at 5:32 PM EDT and reaching 400 yards wide. It killed nobody and injured 30, and did $30 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mphthis tornado

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF3
Date
April 16, 2011
Touchdown
5:32 PM EDT (21:32 UTC)
Lifted
5:54 PM EDT (21:54 UTC)
On the ground
22 minutes
Path length
20.4 miles (32.9 km)
Path width
400 yards (366 m)
Deaths
0
Injuries
30
Property damage
$30 million
Counties
Wayne, Greene and Lenoir counties
Touchdown point
35.364, -77.843
Lift-off point
35.548, -77.634
Record number
1104161532-01

What the Weather Service recorded

One of the largest tornado outbreaks ever observed across eastern North Carolina occurred during the afternoon and evening of April 16th 2011. Several powerful super-cell thunderstorms developed ahead of an approaching cold front. Conditions ahead of the front were favorable for tornadoes with a moderately unstable atmosphere combined with strong winds that veered with height. Altogether 12 tornadoes were reported across the Newport/Morehead City county warning area. These tornadoes combined to produce over 40 million dollars in damages. There were numerous injuries but no fatalities were reported. In addition to the tornadoes there were several reports of damaging winds and large hail.

This is the second segment for the tornado that originally spun up in Lenoir County. The tornado moved into Greene county just west of Highway 903. The tornado produced mainly EF0 and EF1 damage across the southern part of Greene County with damage to trees and a few homes. The tornado intensified to EF3 with winds estimated up to 160 mph southwest of Snow Hill. The tornado continued at EF3 intensity as it crossed Highway 13 just west of Snow Hill. Numerous homes and businesses were severely damaged or destroyed in this area with some almost completely flattened. Numerous vehicles were also destroyed. The strong EF3 tornado continued as it moved north of Snow Hill and severely damaged the Greene County middle school where the roof was torn off. The tornado continued to produce EF3 damage as it moved along Albriton Road where large metal power poles were bent over or completely ripped out of the ground. The tornado finally began to weaken as it passed Taylor road and dissipated near Tysons Church Road. In all about 30 million dollars of damage occurred in Greene County. There were numerous injures, 2 serious. There were no fatalities.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

33 minutes of warning. NWS RAH issued a tornado warning for this county at 20:59 UTC, 33 minutes before the tornado touched down, in force until 21:45 UTC.

The county was under a tornado watch, issued at 16:05 UTC and running to 00:11 UTC.

Issued (UTC)ExpiredProductOffice
16:05 UTC00:11 UTCTornado WatchRAH
19:38 UTC22:30 UTCFlood AdvisoryRAH
20:59 UTC21:45 UTCTornado WarningRAH
21:30 UTC21:44 UTCTornado WarningRAH
21:51 UTC22:15 UTCSevere Thunderstorm WarningRAH
21:58 UTC22:30 UTCTornado WarningRAH
22:11 UTC22:31 UTCSevere Thunderstorm WarningRAH
22:20 UTC22:30 UTCTornado WarningRAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Apr 16, 12:52 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 16, 12:52 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1252 PM EDT SAT APR 16 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL CROSS OUR REGION TODAY....THEN
MOVE OFFSHORE THIS EVENING. HIGH PRESSURE WILL FOLLOW FOR TONIGHT
THROUGH SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM SATURDAY...

     SEVERE WEATHER OUTBREAK WITH A HIGH RISK FOR SEVERE STORMS
SATURDAY...

A 16Z RAOB HAS BEEN SCHEDULED FOR KGSO. THE GARNER NOAA WEATHER
RADIO IS OFF THE AIR DUE TO PHONE LINE PROBLEMS. TECHNICIANS ARE
WORKING ON THE PROBLEM.

LOOKING OVER RECENT TRENDS AND 12Z SOUNDINGS EVERYTHING REMAINS
PRIMED FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS CENTRAL NC
FROM NOON THROUGH 7 PM TODAY. SATELLITE IMAGERY ALONG WITH LIGHTNING
DATA SHOW A BAND OF DEVELOPING STORMS ALREADY STARTING TO ORGANIZE
THEMSELVES EAST OF THE MOUNTAINS. THIS IS OCCURRING IN  A REGION
JUST AHEAD OF THE MID LEVEL DRY AIR WHERE MID LEVEL LAPSE RATES ARE
BEST. BEST SURFACE BASED AND MIXED LAYER CAPE IS STILL OVER SC THIS
MORNING...BUT WITH TEMPS WARMING INTO THE MID 70S AND DEWPOINTS INTO
THE LOWER 60S THIS HIGHER INSTABILITY AIR WILL ADVECT NORTH INTO
CENTRAL NC. LOW LCLS AND HIGH SHEAR FROM THE LOW TO MID LEVELS IS
ALREADY IN PLACE. AS THE INSTABILITY INCREASES AND THE DYNAMICS AND
UPDRAFT VELOCITIES INCREASE AS THE UPPER LOW APPROACHES FROM THE
WEST THE DANGER OF SEVERE WEATHER WILL INCREASE GREATLY.

THE COMBINATION OF ATMOSPHERIC VARIABLES WILL LIKELY RESULT IN
SUPERCELLS DEVELOPING THIS AFTERNOON AHEAD OF A QLCS SQUALL LINE ALL
CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS IN EXCESS OF 60 MPH
AND LARGE HAIL. TIMING OF THE MOST SIGNIFICANT SEVERE THREAT IN THE
TRIAD IS FROM NOON THROUGH 3 PM...THE TRIANGLE FROM 1 PM THROUGH 5
PM...THE I-95 CORRIDOR AND THE COASTAL PLAIN FROM 2 PM THROUGH 7 PM.

FLOOD THREAT LOOKS MINIMAL AS SOILS HAVE HAD TIME TO DRY FROM THE
LAST SIGNIFICANT RAINS AND TRAINING OF STORMS IS NOT LIKELY. BRIEF
HEAVY RAINS WILL HOWEVER CAUSE AT LEAST SOME PONDING OF WATER IN
MORE URBAN LOCATIONS AND LOW LYING AREAS.

SHOWERS ENDING IN THE EAST THIS EVENING AS THE FRONT EXITS TO THE
EAST. CLEARING BEHIND THE FRONT OF CLOUDS AND MUCH OF THE NIGHT
SHOULD BE CLEAR.

HIGH TEMPERATURES MID 60S IN THE TRIAD TO MID 70S IN THE TRIANGLE
SOUTH AND EAST WITH LOW TEMPERATURES MID 40S TO LOWER 50S.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 1230 PM SATURDAY...

SURFACE HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER ACROSS
CENTRAL NC THROUGH THE SHORT TERM AS IT PROGRESSES FAIRLY QUICKLY
EASTWARD ACROSS THE SOUTHEASTERN US. THIS WILL RESULT IN FAIR
WEATHER AND THEN AS RETURN FLOW SETS BY SUNDAY AFTERNOON...A WARMING
TREND THROUGH THE PERIOD. THICKNESS VALUES WILL REBOUND TO NEAR
1380M BY MONDAY AFTERNOON WHICH SHOULD TRANSLATE TO HIGH TEMPS IN
THE MID/UPPER 70S TO NEAR 80 DEGREES (A GOOD FIVE DEGREES WARMER
THAN WHAT IS EXPECTED ON SUNDAY). OVERNIGHT LOWS WILL ALSO BE ON A
MODERATING TREND...WITH UPPER 40S TO NEAR 50 DEGREES EXPECTED SUNDAY
NIGHT AND MID 50S EXPECTED BY MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 1245 PM SATURDAY...

DURING THE BEGINNING OF THE LONG TERM PERIOD...THE SUBTROPICAL RIDGE
IS PROGGED TO STRENGTHEN OVER THE SOUTHWESTERN ATLANTIC AND THE
SOUTHEASTERN US. THIS FEATURE IS EXPECTED TO PUSH THE NEXT STORM
SYSTEM MOVING OUT OF THE PLAINS NEXT WEEK NORTH OF THE FORECAST AREA
AS IT TRACKS INTO THE UPPER GREAT LAKES REGION. THEREFORE THE
TRAILING FRONTAL ZONE AND ASSOCIATED PRECIP IS EXPECTED TO INITIALLY
REMAIN NORTH OF THE REGION THROUGH AT LEAST WEDNESDAY...RESULTING IN
DRY CONDITIONS AND A CONTINUED WARMING TREND. HIGH TEMPS ARE
EXPECTED TO RISE FROM THE LOW/MID 80S ON TUESDAY TO THE MID/UPPER
80S BY WEDNESDAY. THE AFOREMENTIONED SUBTROPICAL RIDGE IS THEN
PROGGED TO BECOME SUPPRESSED TO THE SOUTH WHICH SHOULD ALLOW THE
FRONTAL ZONE TO DRIFT SOUTHWARD INTO THE REGION THURSDAY INTO
FRIDAY. MODELS HAVE TRENDED TOWARDS A STRONGER SOUTHWARD PUSH OF
THIS FRONT WHICH SHOULD RESULT IN BETTER PRECIP CHANCES WEDNESDAY
INTO THURSDAY. WILL ALSO SHOW A SLIGHT CHANCE OF PRECIP FRIDAY INTO
SATURDAY AS THE FRONTAL BOUNDARY. SLIGHTLY COOLER TEMPS ARE ALSO
EXPECTED FOR THE END OF THE FORECAST PERIOD..

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 755 AM SATURDAY...

WINDY CONDITIONS IN SOUTHEAST THEN SOUTHERLY FLOW WILL DEVELOP
TODAY...AHEAD OF A STRONG LOW PRESSURE SYSTEM THAT WILL CROSS OUR
REGION LATER THIS AFTERNOON. OTHERWISE...EXPECT CURRENT IFR-MVFR
CEILINGS (IN NUMEROUS SHOWERS) AT KINT/KGSO TO RISE TO AROUND 2000
FT THROUGH MIDDAY...WHILE GENERALLY LOW VFR OR HIGH MVFR CEILINGS
DEVELOP AT THE REMAINDER OF CENTRAL NC TAF SITES. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS WITH DAYTIME
HEATING/DESTABILIZATION AND THE APPROACH OF A VERY DYNAMIC STORM
SYSTEM FROM THE WEST BETWEEN 15-19Z. SHOWERS AND STORMS -- --
WITH DAMAGING WINDS...ISOLATED TORNADOES...AND LARGE HAIL -- WILL BE
MOST CONCENTRATED ALONG AND IMMEDIATELY AHEAD OF A COLD FRONT THAT
WILL CROSS CENTRAL NC THIS AFTERNOON. THE PROJECTED TIMING OF THE
MOST CONCENTRATED AND INTENSE STORMS WILL BE APPROXIMATELY BETWEEN
18-20Z AT KINT/KGSO...20-22Z AT KRDU/KFAY...AND 21-23Z AT KRWI.
DRY...VFR CONDITIONS WILL FOLLOW QUICKLY ON THE HEELS OF THE COLD
FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS...AS HIGH PRESSURE
WILL BUILD INTO OUR REGION FROM THE WEST TONIGHT.

LOOKING AHEAD: THE HIGH PRESSURE RIDGE WILL CONTINUE TO EXTEND
ACROSS THE SOUTHEASTERN US AND MAINTAIN VFR CONDITIONS THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...JO
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...MWS
Hazardous weather outlook, Apr 16, 3:21 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT SAT APR 16 2011

NCZ007>011-024>028-040>043-075>078-085-086-088-089-171930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
321 PM EDT SAT APR 16 2011

...TORNADO WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THIS STORM SYSTEM WILL LIKELY RESULT IN SUPERCELLS ALONG WITH A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...DAMAGING
WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.

THOSE WITH OUTDOOR PLANS AND ACTIVITIES THIS AFTERNOON AND
EVENING SHOULD CONSIDER ALTERNATIVE PLANS. EVERYONE SHOULD CLOSELY
STAY TUNED TO THE LATEST WEATHER CONDITIONS LISTENING FOR WATCHES
AND WARNINGS. STORMS WILL BE MOVING IN EXCESS OF 55 MPH...
ALLOWING LITTLE TIME TO REACT ONCE THE THREAT IS NEAR.

TORNADO WINDS CAN DESTROY MOBILE HOMES...SEVERELY DAMAGE HOMES
AND BUILDINGS... OVERTURN VEHICLES... AND COLLAPSE THE ROOFS OF
STORES... GYMNASIUMS... AND CAFETERIAS. IF A TORNADO WARNING IS
ISSUED OR A TORNADO IS MOVING TOWARDS YOUR AREA... ABANDON MOBILE
HOMES AND SEEK SHELTER IN A STURDY BUILDING. KNOW WHERE THE
SAFEST LOCATION IN ANY BUILDING YOU OCCUPY IS LOCATED. RESIDENTS
OF MOBILE HOMES SHOULD CONSIDER ALTERNATES TO REMAINING HOME THIS
AFTERNOON.

IF YOU ARE INDOORS... TAKE SHELTER IN A BASEMENT. IF NO BASEMENT
IS AVAILABLE... GO TO THE LOWEST FLOOR IN AN INTERIOR ROOM SUCH AS
A CLOSET OR BATHROOM. STAY AWAY FROM DOORS... WINDOWS AND OUTSIDE
WALLS. FLYING DEBRIS CAN EASILY PENETRATE EXTERIOR WALLS. PUT AS
MANY WALLS BETWEEN YOU AND THE TORNADO AS YOU CAN. PROTECT
YOURSELF FROM FLYING AND FALLING DEBRIS WITH PILLOWS OR BLANKETS.

IF YOU ARE DRIVING AND A TORNADO THREATENS... SEEK SHELTER IN A
STRONG BUILDING. DO NOT STOP UNDER OVERPASSES. IF NO SHELTER IS
AVAILABLE... AS A LAST RESORT ABANDON THE VEHICLE AND LIE FLAT IN A
LOW LYING AREA OR DITCH.

MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE
BY LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT
HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST
WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY
VISITING HTTP://MOBILE.WEATHER.GOV.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THIS
EVENING. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS
SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

NCZ021>023-038-039-073-074-083-084-171930-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
321 PM EDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 16, 5:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          2 N NEW HOPE            35.83N  78.56W
04/16/2011                   WAKE               NC   TRAINED SPOTTER

            LARGE HIGH TENSION STEEL WIRE TOWER TWISTED.

&&

EVENT NUMBER RAH1100472

GIH
Local storm report, Apr 16, 5:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TORNADO          4 WSW WILSON            35.71N  78.00W
04/16/2011                   WILSON             NC   TRAINED SPOTTER

            LARGE TORNADO NOW ON THE GROUND AT HIGHWAY 795.

&&

EVENT NUMBER RAH1100473

GIH
Local storm report, Apr 16, 5:21 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     4 ESE CARTHAGE          35.32N  79.35W
04/16/2011                   MOORE              NC   PUBLIC

            TWO 18 INCH TREES DOWN NEAR UNION PINES HIGH SCHOOL

&&

EVENT NUMBER RAH1100474

SEC
Local storm report, Apr 16, 5:24 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
524 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             ROANOKE RAPIDS          36.45N  77.65W
04/16/2011  M1.75 INCH       HALIFAX            NC   911 CALL CENTER

            LAW ENFORCEMENT REPORTED GOLF BALL SIZE HAIL

&&

EVENT NUMBER RAH1100475

KRR
Local storm report, Apr 16, 5:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          1 S DUNN                35.30N  78.62W
04/16/2011                   HARNETT            NC   TRAINED SPOTTER

            STRUCTURAL DAMAGE. ROOF OFF FOOD LION GROCERY STORE AND
            FRONT WINDOW BLOWN OUT. NUMEROUS CARS WITH WINDOWS BLOWN
            OUT. LARGE TREES UPROOTED.

&&

EVENT NUMBER RAH1100476

GIH
Local storm report, Apr 16, 5:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT SAT APR 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             GOLDSBORO               35.37N  77.98W
04/16/2011  M1.00 INCH       WAYNE              NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1100477

KRR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Newport, NC (KMHX), 12:00Z

9.5 hours before the tornado, 108 km from the path. April 16, 2011.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -6, lifted condensation level 824 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 12:00Z on 2011-04-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 201 square meters per square second, 0 to 6 km bulk shear 47 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
40 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Newport, NC (KMHX), 00:00Z

2.5 hours after it, 108 km from the path. April 17, 2011.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2506 joules per kilogram, CIN -3, lifted condensation level 466 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Newport, NC at 00:00Z on 2011-04-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 576 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2506 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
2270 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
54 kt
0-1 km storm-relative helicity
576 m²/s²
0-3 km storm-relative helicity
688 m²/s²
Significant tornado parameter
9.2
Supercell composite
37.9
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Kinston/Stallings (ISO), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:55 UTC73.462.6170° 20 kt291005.1
20:55 UTC73.464.4160° 18 kt301003.7
21:55 UTC73.464.4160° 25 kt361002.4
22:55 UTC69.866.2190° 14 kt221002.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 72 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:00 UTCNON-TSTM WND DMG1 N Elm GroveLenoir, NCREPORT OF ROOF BLOWN OFF HOUSE ON JOE WILLIAMS ROAD. RELAYED FROM 911 CENTER
19:00 UTCNON-TSTM WND DMG1 Nne Trinity WoodsLenoir, NCTREE BLOWN DOWN AND FELL THROUGH MOBILE HOME ON GREEN ACRES DRIVE. RELAYED FROM 911 CENTER
19:00 UTCNON-TSTM WND DMGTrinity WoodsLenoir, NCREPORT OF ROOF BLOWN OFF HOUSE ON JOE WILLIAMS ROAD. RELAYED FROM 911 CENTER
19:47 UTCTORNADO2 Ne SmithfieldJohnston, NCSEVERAL OUTBUILDINGS KNOCKED OVER
20:12 UTCHAIL 0.882 Nne ShineGreene, NC
20:30 UTCHAIL 1.75Four OaksJohnston, NCLASTED 5 MIN.
20:35 UTCHAIL 1SmithfieldJohnston, NCTIME ESTIMATED.
20:35 UTCHAIL 1.75SelmaJohnston, NCTIME ESTIMATED.
20:35 UTCTORNADO2 Se Four OaksJohnston, NCHWY 96 BLOCKED BY MULTIPLE DOWNED TREES
20:36 UTCTORNADO3 Ene Four OaksJohnston, NCGROVE OF 12 TO 14 INCH DIAMTER PINE TREES SNAPPED OFF 20 FT IN THE AIR... TREES HAVE FALLEN ON AND DESTROYED TRAILERS
20:37 UTCHAIL 1.75SelmaJohnston, NCTIME ESTIMATED.
20:42 UTCHAIL 1SmithfieldJohnston, NC
20:45 UTCTSTM WND DMG1 Ne SmithfieldJohnston, NCTREE BRANCHES AND BUILDING DEBRIS FALLING FROM THE SKY
20:45 UTCTORNADO1 Ne SmithfieldJohnston, NCTREE BRANCHES AND BUILDING DEBRIS FALLING FROM THE SKY
20:47 UTCTORNADO2 Ne SmithfieldJohnston, NCSEVERAL OUTBUILDINGS KNOCKED OVER
20:48 UTCTORNADOSmithfieldJohnston, NCTORNADO ON GROUND IN SMITHFIELD. DEBRIS BEING REPORED NEAR THE HOSPITAL.
20:49 UTCTORNADO2 Ene SelmaJohnston, NCLIMBS SNAPPED OFF TREES IN PINELEVEL... I-95 CLOSED
20:50 UTCHAIL 1.75SelmaJohnston, NCGOLFBALL SIZE HAIL AT BUFFALO RD AND OLD BEULAH RD. LASTED 5 MIN.
20:50 UTCHAIL 2ClintonSampson, NCTIME ESTIMATED.
20:53 UTCTSTM WND DMG1 Sw MicroJohnston, NCTREES SNAPPED... MOBILE HOME FLIPPED... BOAT FLIPPED... SEMI TRUCK FLIPPED AND BLOCKING I-95
20:53 UTCTORNADO1 Sw MicroJohnston, NCTREES SNAPPED... MOBILE HOME FLIPPED... BOAT FLIPPED... SEMI TRUCK FLIPPED AND BLOCKING I-95
20:55 UTCTORNADOMicroJohnston, NCENTIRE MOBILE HOME PARK DESTROYED NEAR MICRO BETWEEN SELMA AND KENLY. OVER 100 PEOPLE DISPLACED.
21:08 UTCTSTM WND DMGLa GrangeLenoir, NCTURKEY BARN DESTROYED ON TURKEY FARM ROAD. TIME ESTIMATED FROM RADAR.
21:08 UTCTORNADOLucamaWilson, NCNUMEROUS HOMES DESTROYED FROM LUCAMA TO WILSON.
21:10 UTCTORNADO3 Nne LucamaWilson, NCSEVERAL HOUSES DESTROYED... STRUCTURAL DAMAGE
21:12 UTCHAIL 0.882 Nne ShineGreene, NC
21:12 UTCTORNADOFaisonDuplin, NCTRAINED SPOTTER REPORTED A TORNADO ON THE GROUND IN FAISON NEAR DAVID BRYANT RD AND WADE DAUGHTRY RD.
21:15 UTCTORNADO4 Wsw WilsonWilson, NCLARGE TORNADO NOW ON THE GROUND AT HIGHWAY 795.
21:17 UTCTORNADOWilsonWilson, NCNUMEROUS CARS OVERTURNED AND BUILDINGS DESTROYED IN DOWNTOWN WILSON
21:29 UTCHAIL 1GoldsboroWayne, NC
21:40 UTCHAIL 1.25GoldsboroWayne, NCTIME ESTIMATED.
21:42 UTCHAIL 1.752 W Snow HillGreene, NCGOLF BALL SIZED HAIL NEAR SNOW HILL
21:45 UTCTORNADOSnow HillGreene, NCRPEORT FROM GREENE COUNTY EMC OF 40-50 HOMES DEYSTROYED IN GREENE COUNTY ALONG WITH 5 TO 6 BUSINESSES. THE MIDDLE SCHOOL WAS SEVERELY DAMAGED AND THE HIGH SCHOOL GYM ROOF IS GONE
21:50 UTCHAIL 2.752 Wsw ContentneaGreene, NC
21:55 UTCTSTM WND DMGKenansvilleDuplin, NCMULTIPLE TREES DOWN
21:55 UTCTORNADOSnow HillGreene, NC3 HOUSES DESTROYED AT THE INTERSECTION OF HWY 91 AND MIDDLE SCHOOL ROAD
21:55 UTCTORNADO6 Nne Walnut CreekWayne, NCTORNADO NOW ON THE GROUND NEAR LAGRANGE RD AND PARKSTOWN RD IN SAULSTON. DESTROYED LARGE BARN AT DONALD TURKEY FARM.
21:59 UTCHAIL 11 Nw FarmvillePitt, NC
22:00 UTCTSTM WND DMGFarmvillePitt, NCMULTIPLE TREES DOWN
22:01 UTCTORNADOSnow HillGreene, NCANDYS RESTAURANT DESTROYED

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of April 16, 2011

56 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 164:50 AM EDTEF1Chattahoochee, GA0.350$250,000
April 166:02 AM EDTEF1Bibb, GA3.5500$2.0 million
April 1612:41 PM EDTEF1Rowan, NC4.0100
April 1612:59 PM EDTEF0Union, NC3.050
April 162:03 PM EDTEF0Rockbridge, VA1.3100$6,000
April 162:06 PM EDTEF1Alamance, NC10.7300$980,000
April 162:20 PM EDTEF0Augusta, VA3.8200$2.2 million
April 161:40 PM CDTEF2Person, NC to VA26.23006$1.1 million
April 162:53 PM EDTEF3Moore, NC65.25006103$172 million
April 163:25 PM EDTEF1Dillon, SC1.54403$180,000
April 163:27 PM EDTEF0Clarendon, SC9.640$12,000
April 163:30 PM EDTEF1Lunenburg, VA16.9300$100,000
April 163:33 PM EDTEF1Robeson, NC0.750$1.5 million
April 163:33 PM EDTEF3Hoke, NC52.98002176$141 million
April 163:47 PM EDTEF1Robeson, NC1.5352$3.0 million
April 164:13 PM EDTEF1Clarendon, SC8.950$14,000
April 164:25 PM EDTEF2Bladen, NC29.9800313$11 million
April 164:37 PM EDTEF1Dinwiddie, VA7.04005$1.5 million
April 164:50 PM EDTEF1Johnston, NC8.6100
April 164:58 PM EDTEF2Bladen, NC13.14401$3.1 million
April 165:03 PM EDTEF1Berkeley, SC7.9120
April 165:12 PM EDTEF0Duplin, NC0.230
April 165:12 PM EDTEF2Wilson, NC9.020010$3.0 million
April 165:20 PM EDTEF2Halifax, NC8.2300$1.2 million
April 165:33 PM EDTEF0Columbus, NC0.225
April 165:41 PM EDTEF0Georgetown, SC0.230$28,000
April 165:45 PM EDTEF0Georgetown, SC0.630$40,000
April 165:50 PM EDTEF1Southampton, VA1.9300$30,000
April 165:53 PM EDTEF1Georgetown, SC0.560$100,000
April 165:59 PM EDTEF1Georgetown, SC0.560$60,000
April 165:59 PM EDTEF1Pitt, NC3.3755$1.0 million
April 166:05 PM EDTEF1Columbus, NC1.150$35,000
April 166:20 PM EDTEF0Southampton, VA1.850$2,000
April 166:30 PM EDTEF1Middlesex, VA1.1400$100,000
April 166:35 PM EDTEF0Duplin, NC0.6150
April 166:45 PM EDTEF3Surry, VA26.5800224$8.0 million
April 166:55 PM EDTEF3Bertie, NC17.91,3001258$3.3 million
April 167:05 PM EDTEF2Bertie, NC17.55008$1.1 million
April 167:07 PM EDTEF2Jones, NC2.4200$100,000
April 167:09 PM EDTEF0Martin, NC0.175$10,000
April 167:10 PM EDTEF2Isle of Wight, VA22.6400$300,000
April 167:12 PM EDTEF0Loudoun, VA4.150$4,000
April 167:25 PM EDTEF2Middlesex, VA2.8400$6.0 million
April 167:37 PM EDTEF1Frederick, MD1.250$50,000
April 167:38 PM EDTEF1Frederick, MD4.450$50,000
April 167:40 PM EDTEF0Craven, NC0.130
April 167:47 PM EDTEF1Carroll, MD3.550$30,000
April 167:51 PM EDTEF0Carroll, MD1.975$20,000
April 168:08 PM EDTEF0Beaufort, NC0.630$4,000
April 168:11 PM EDTEF3Onslow, NC3.845030$9.4 million
April 168:20 PM EDTEF0York, PA0.52002$20,000
April 168:43 PM EDTEF2Craven, NC4.12007$4.0 million
April 168:52 PM EDTEF0Pamlico, NC0.130
April 169:01 PM EDTEF1Tyrrell, NC7.4550$400,000
April 169:30 PM EDTEF1Currituck, NC2.0200$40,000
April 169:35 PM EDTEF1Dare, NC0.7250$767,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.